Lake Huron, 2012Marine Thunderstorm Winds in Lake Huron, July 17, 2012
July 17, 2012 · NWS DTX · 2 events in 1 county or zone
Thunderstorms moving through Saginaw Bay produced wind gusts in excess of 40 mph.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moving through Saginaw Bay produced wind gusts in excess of 40 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 17, 2:43 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 17, 2:43 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
343 PM EDT TUE JUL 17 2012
.SHORT TERM...TONIGHT
A COLD FRONT DROPPING FROM THE NORTH WILL SLOWLY DROP THROUGH THE
ENTIRE SOUTHEAST MICHIGAN REGION BY EARLY WEDNESDAY MORNING. THE
PASSAGE OF THE COLD FRONT WILL BRING A DRAMATIC SHIFT IN WIND
DIRECTION FROM THE WEST TO A NORTHEASTERLY DIRECTION OVERNIGHT. THE
GUSTY WINDS PRESENT ACROSS THE CWA THIS AFTERNOON WILL DIMINISH
AS THE COLD FRONT PASSES TO THE SOUTH. AS STABILITY DECREASES
THROUGH THE REMAINDER OF THE AFTERNOON...SHOWER AND THUNDERSTORM
POTENTIAL WILL INCREASE AS THIS FRONT TRAVERSES ACROSS THE CWA.
WHILE THERE IS STILL SOME UNCERTAINTY IN EXACT TIMING...THE BEST
CHANCE FOR THUNDERSTORMS...POTENTIALLY SEVERE...WILL BE POSSIBLE IN
THE LATE EVENING AND EARLY MORNING TIME RANGE ONCE THE FRONT PASSES
THROUGH THE REGION. INCREASING ML CAPE LEVELS AND WEAKENING OF THE
CAP THROUGH THE REST OF THE AFTERNOON WILL INCREASE THE POTENTIAL
FOR THUNDERSTORM DEVELOPMENT THIS EVENING. THE CHANCE OF
THUNDERSTORMS WILL ALSO BE ENHANCED BY INCREASING MOISTURE ALONG THE
THETA E GRADIENT BEHIND THE COLD FRONT. MAIN CONCERN WITH ANY
THUNDERSTORMS THAT DEVELOP WILL BE STRONG AND GUSTY WINDS. HAVE
DECREASED POPS ACROSS THE SOUTHERN CWA TO SLIGHT CHANCE UNTIL AFTER
00Z AS RADAR SHOWS LITTLE DEVELOPMENT OF SHOWERS AT THE PRESENT
TIME. CURRENT VISIBLE IMAGERY SHOWS A SCATTERED CUMULUS DECK ACROSS
MUCH OF THE CWA AND THEREFORE HAVE KEPT A PARTLY CLOUDY FORECAST
THROUGH EARLY THIS EVENING WITH INCREASING CLOUD COVERAGE AS SHOWERS
AND THUNDERSTORMS DEVELOP LATER THIS EVENING. HAVE ALSO DECREASED
MINIMUM TEMPERATURES ACROSS THE NORTHERN CWA AND INTO THE THUMB
REGION TO THE MID 60S AS THE COLD FRONT IS EXPECTED TO PASS THROUGH
THAT AREA MUCH EARLIER THAN THE DETROIT METRO AREA WHERE THE
OVERNIGHT LOWS WILL BE IN THE LOW TO MID 70S.
&&
.LONG TERM...WEDNESDAY THROUGH NEXT TUESDAY
SHOWERS AND A FEW THUNDERSTORMS WILL BE ONGOING WEDNESDAY MORNING AS
THE SURFACE FRONT SLOWLY SINKS SOUTH THROUGH THE SOUTHERN GREAT
LAKES. THUNDERSTORM CHANCES WILL INCREASE DURING THE AFTERNOON HOURS
AS INSTABILITY INCREASES WITH MLCAPE VALUES GETTING TO 1000 TO 1500
J/KG. HOWEVER THIS WILL BE OFFSET BY A STRONG CAP AT 825
MB...WARRANTING A CONTINUED CHANCY POP INSTEAD OF INCREASING TO
LIKELY. HIGH TEMPERATURES ON WEDNESDAY WILL RANGE FROM AROUND 90
SOUTH OF THE FRONT TO THE LOW TO MID 80S NORTH OF THE FRONT IN THE
NORTHERN THUMB AND SAGINAW VALLEY.
DESPITE THE SURFACE COLD FRONT MOVING SOUTH OF THE AREA WEDNESDAY
EVENING...THE MID LEVEL FRONT WILL LINGER ACROSS SOUTHEAST MICHIGAN
WITH CONTINUED HIGH THETA E VALUES ACROSS THE SOUTH THROUGH
THURSDAY. THE LINGERING MID LEVEL FRONT AND STEADY MARCH OF
SHORTWAVES WILL MEAN A CONTINUED CHANCE FOR SHOWERS AND
THUNDERSTORMS ACROSS THE SOUTHERN AND WESTERN CWA DURING THIS TIME
PERIOD. HOWEVER WITH THE SURFACE FRONT TO THE SOUTH TEMPERATURES
WILL BE NOTICEABLY COOLER WITH HIGHS ON THURSDAY AROUND 80 DEGREES.
A LARGE SURFACE RIDGE WILL BUILD INTO THE CENTRAL GREAT LAKES LATE
IN THE WEEK...KEEPING THE WEATHER DRY THROUGH THE EARLY PART OF THE
WEEKEND. NORTHWEST FLOW ALOFT WILL KEEP TEMPERATURES RIGHT AROUND
NORMAL FOR THIS TIME OF THE YEAR...WITH HIGHS IN THE LOWER TO MIDDLE
80S. A SHORTWAVE RIDING ALONG THE PERIPHERY OF THE LARGE SCALE RIDGE
IN PLACE OVER THE CENTRAL PLAINS WILL DIVE SOUTH THROUGH THE CENTRAL
GREAT LAKES DURING THE SECOND HALF OF THE WEEKEND. THIS WILL BE
COINCIDENT WITH A LARGE SCALE LOW PRESSURE SYSTEM WORKING SOUTH
THROUGH QUEBEC DURING THE EARLY PART OF NEXT WEEK...BRINGING A
PERIOD OF POTENTIAL SHOWERS AND THUNDERSTORMS THROUGH MONDAY BEFORE
RIDGING BUILDS BACK IN PROVIDING FOR A DRY TUESDAY. WARM AIR
ADVECTION AND RISING 850 MB TEMPERATURES BACK INTO THE UPPER TEENS
WILL BRING DAYTIME HIGHS BACK AROUND THE 90 DEGREE MARK DURING THIS
PERIOD.
&&
.MARINE...
GUSTY WINDS THIS AFTERNOON AHEAD OF AN APPROCHING COLD FRONT WILL
DIMINISH LATE TONIGHT. WINDS WILL VEER TO THE NORTH RAPIDLY AS THE
COLD FRONT PASSES TO THE SOUTH. THIS COLD FRONT WILL BRING SHOWERS
AND THUNDERSTORMS TO THE GREAT LAKES DURING THE EVENING AND
OVERNIGHT HOURS WITH SOME POSSIBLY BECOMING SEVERE. HIGH PRESSURE
WILL THEN BUILD INTO THE NORTHERN GREAT LAKES WEDNESDAY INTO
THURSDAY...MAINTAINING EAST-NORTHEASTERLY WINDS ON THE LAKES THROUGH
THE END OF THE WEEK.
&&
.AVIATION...ISSUED 121 PM EDT TUE JUL 17 2012
//DISCUSSION...
GUSTY WESTERLY WINDS WILL CONTINUE THROUGH THE AFTERNOON IN ADVANCE
OF A COLD FRONT DROPPING SOUTH ACROSS THE REGION. THIS FRONT WILL
PUSH ACROSS SOUTHEAST MICHIGAN THIS EVENING BRINGING A CHANCE
/BETWEEN 40 AND 50 PERCENT/ FOR THUNDERSTORMS TO DEVELOP ALONG AND
NORTH OF THE SURFACE FRONT. THE FRONT WILL PASS THROUGH THE SAGINAW
VALLEY REGION THIS EVENING BRINGING THUNDERSTORMS TO THIS REGION
FIRST AND SLOWLY DROP SOUTHWARD INTO THE METRO AREA EARLY WEDNESDAY
MORNING.
FOR DTW...THE COLD FRONT WILL MOVE THROUGH BETWEEN 03Z AND
06Z...RESULTING IN A RAPID WIND SHIFT TO THE NORTHEAST BETWEEN THESE
TIMES. WHILE THUNDERSTORMS WILL BE POSSIBILITY ANYTIME LATE THIS
AFTERNOON AND TONIGHT...THE THE BEST CHANCE FOR THUNDERSTORMS WILL
BE IN THE EARLY MORNING HOURS /BETWEEN 08Z AND 12Z/ AS BETTER
MOISTURE FILTERS INTO THE REGION BEHIND THE COLD FRONT.
//DTW THRESHOLD THREATS...
*MODERATE CONFIDENCE ON THUNDERSTORM POTENTIAL THIS EVENING AND
OVERNIGHT BUT LOW CONFIDENCE ON TIMING.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...EXCESSIVE HEAT WARNING...MIZ047-MIZ048-MIZ053-MIZ054-MIZ055-MIZ060-
MIZ061-MIZ062-MIZ063-MIZ068-MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-
MIZ083...UNTIL 11 PM TUESDAY.
HEAT ADVISORY...MIZ049...UNTIL 6 PM TUESDAY.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...RK
LONG TERM....KURIMSKI
MARINE.......RK
AVIATION.....RK
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Jul 17, 3:19 PM EST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
419 PM EDT TUE JUL 17 2012
MIZ047>049-053>055-060>062-182030-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-
LAPEER-
419 PM EDT TUE JUL 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
EXCESSIVE HEAT WARNINGS AND ADVISORIES ARE IN EFFECT. PLEASE
REFER TO THE LATEST URGENT WEATHER MESSAGE FOR DETIALS.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH
TONIGHT. THERE IS A CHANCE OF SEVERE WEATHER WITH SOME OF THESE
STORMS. THE STRONGEST THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 70 MPH AS THEY MOVE EAST AT 40 MPH. THE
THUNDERSTORMS WILL RESULT AS A COLD FRONT DROPS DOWN FROM THE
NORTH AND COLLIDES WITH A HOT AND UNSTABLE AIRMASS RESIDING OVER
SOUTHERN MICHIGAN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE WILL BE A CHANCE OF THUNDERSTORMS LINGERING INTO WEDNESDAY
MORNING.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
MIZ063-068>070-075-076-082-083-182030-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-
MONROE-
419 PM EDT TUE JUL 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
AN EXCESSIVE HEAT WARNING IS IN EFFECT. PLEASE REFER TO THE
LATEST URGENT WEATHER MESSAGE FOR DETIALS.
SCATTERED THUNDERSTORMS ARE EXPECTED AFTER 6 PM. THERE IS A
SLIGHT CHANCE OF SEVERE WEATHER WEATHER WITH THESE STORMS. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 60 MPH
AS THEY MOVE EAST AT 30 MPH. THE THUNDERSTORMS WILL RESULT AS A
COLD FRONT DROPS DOWN FROM THE NORTH AND COLLIDES WITH A HOT AND
UNSTABLE AIRMASS RESIDING OVER SOUTHERN MICHIGAN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS THE COLD FRONT
STALLS OVER THE OHIO VALLEY.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-182030-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
419 PM EDT TUE JUL 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
LAKE HURON AND LAKE ST CLAIR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
TONIGHT. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WEATHER WITH
THESE STORMS. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING
WIND GUSTS TO 50 KNOTS AS THEY MOVE EAST AT 40 MPH. THE
THUNDERSTORMS WILL RESULT AS A COLD FRONT DROPS DOWN FROM THE
NORTH AND COLLIDES WITH A HOT AND UNSTABLE AIRMASS RESIDING OVER
SOUTHERN MICHIGAN.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS THE COLD FRONT
STALLS OVER THE OHIO VALLEY.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND OVERNIGHT.
KURIMSKI
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS
ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
In the hours before
Special weather statement, Jul 17, 3:03 PM EST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
403 PM EDT TUE JUL 17 2012
MIZ049-172100-
HURON-
403 PM EDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTH OF PORT AUSTIN...MOVING EAST AT 35
MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 40 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
PORT HOPE BY 425 PM EDT...
HARBOR BEACH BY 430 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
DG
Special weather statement, Jul 17, 4:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
523 PM EDT TUE JUL 17 2012
MIZ049-054-172230-
HURON-TUSCOLA-
523 PM EDT TUE JUL 17 2012
...SPECIAL WEATHER STATEMENT...
AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SEBEWAING...MOVING EAST AT 25 MPH.
ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.
* THE THUNDERSTORM WILL BE NEAR...
OWENDALE BY 540 PM EDT...
GAGETOWN BY 550 PM EDT...
CASS CITY BY 600 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
DG
Special weather statement, Jul 17, 4:49 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
549 PM EDT TUE JUL 17 2012
MIZ049-172315-
HURON-
549 PM EDT TUE JUL 17 2012
...SIGNIFICANT WEATHER ADVISORY...
AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
CASEVILLE TO 21 MILES NORTHWEST OF SEBEWAING...MOVING EAST AT 25 MPH.
PEA SIZE HAIL...WIND GUSTS TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS.
* THUNDERSTORMS WILL BE NEAR...
CASEVILLE BY 620 PM EDT...
PORT AUSTIN AND SEBEWAING BY 625 PM EDT...
PIGEON AND KINDE BY 645 PM EDT...
OWENDALE BY 650 PM EDT...
ELKTON BY 655 PM EDT...
PORT HOPE BY 705 PM EDT...
BAD AXE AND HARBOR BEACH BY 715 PM EDT...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
DG
Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi
- When
- July 17, 5:00 PM EST
- Where
- Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, 6.47 mi ENE of Point Au Gres
- Measured
- 38 kt (44 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.020, -83.540
Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi
- When
- July 17, 5:20 PM EST
- Where
- Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.810, -83.720
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 17 to 18, 20123 deaths · 1 event
- Excessive Heat and Heat in Pennsylvania, July 17 to 18, 20121 death · 10 events
- Hail and Damaging Winds in New York, July 17, 2012$410,000 · 1 in hail · 24 events
- Lightning Strike in Georgia, July 17, 20123 injured · $160,000 · 1 event
- Hail and Damaging Winds in Wyoming, July 17, 2012$145,000 · 1.25 in hail · 9 events
- Wildfire in California, July 17 to 19, 2012$200,000 · 1 event
- Flash Flooding and Flooding in Kentucky, July 17 to 18, 2012$87,000 · 55 kt wind · 16 events
- Hail and Damaging Winds in Vermont, July 17, 2012$75,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Florida, July 17, 2012$44,000 · 60 kt wind · 24 events
- Debris Flow in Washington, July 17, 2012$100,000 · 1 event
- Hail and Damaging Winds in Georgia, July 17, 2012$54,000 · 1 in hail · 13 events
- Wildfire in Missouri, July 17 to 18, 2012$50,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403866, 403867.